Do diuretics cause hyponatremia?

Updated: Aug 16, 2019
  • Author: Christie P Thomas, MBBS, FRCP, FASN, FAHA; Chief Editor: Vecihi Batuman, MD, FASN  more...
  • Print
Answer

Diuretics can cause mild-to-severe hyponatremia. Thiazide diuretics cause hyponatremia more often than loop diuretics. This is related to the different sites of action of these agents.

Loop diuretics act in the medullary thick ascending limb and prevent Na+ absorption in the medullary thick ascending limb. This interferes with the concentrating ability by diminishing medullary osmolality. The Na+ can be reabsorbed once it reaches the distal tubule and the collecting duct.

The thiazide diuretics prevent Na+ absorption in the distal tubule and do not interfere with the medullary concentrating ability or the effect of ADH. However, the distal tubule is the diluting segment of the nephron, and diminished Na+ absorption here increases urine osmolality and prevents the excretion of hypotonic urine. In patients who are susceptible to this effect, hyponatremia is usually observed within 2 weeks. After that, a new steady state is reached and further changes in serum Na+ only occur with an added stimulus such as vomiting and diarrhea.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!